Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS Melbourne, FL

September 10, 2024Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 10, 2024, 4:48 PM EDT for Orange County, Osceola County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2024, 4:48 PM EDT (20:48 UTC)
Expired
Sep 10, 2024, 5:15 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:50 PM EDTTSTM WND GST 401 Wsw Orlando Internati, FLMesonet station 2040W Fswn Orlando International Airport measured a thunderstorm wind gust of 40 MPH/35 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2024-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2024-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS52 KMLB 102048
SVRMLB
FLC095-097-102115-
/O.NEW.KMLB.SV.W.0083.240910T2048Z-240910T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
448 PM EDT Tue Sep 10 2024

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 515 PM EDT.

* At 447 PM EDT, a severe thunderstorm was located near Buena Ventura
  Lakes, moving south at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Saint Cloud, Buena Ventura Lakes, and East Lake
  Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2847 8144 2842 8124 2813 8129 2819 8152
      2820 8152 2826 8156
TIME...MOT...LOC 2047Z 017DEG 14KT 2838 8137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
3 follow-up statements
086 
WWUS52 KMLB 102058
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
458 PM EDT Tue Sep 10 2024

FLC095-097-102115-
/O.CON.KMLB.SV.W.0083.000000T0000Z-240910T2115Z/
Orange FL-Osceola FL-
458 PM EDT Tue Sep 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHERN ORANGE AND NORTHWESTERN OSCEOLA COUNTIES...

At 457 PM EDT, a severe thunderstorm was located over Yeehaw
Junction, or over Buena Ventura Lakes, moving south at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, West Lake Toho, and Buena Ventura
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2844 8139 2841 8128 2813 8129 2819 8152
      2820 8152 2822 8153
TIME...MOT...LOC 2057Z 016DEG 19KT 2833 8139 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley
290 
WWUS52 KMLB 102108
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
508 PM EDT Tue Sep 10 2024

FLC095-102118-
/O.CAN.KMLB.SV.W.0083.000000T0000Z-240910T2115Z/
Orange FL-
508 PM EDT Tue Sep 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ORANGE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2835 8145 2835 8128 2813 8129 2819 8152
      2820 8152 2822 8153
TIME...MOT...LOC 2108Z 017DEG 14KT 2829 8140 

$$

FLC097-102115-
/O.CON.KMLB.SV.W.0083.000000T0000Z-240910T2115Z/
Osceola FL-
508 PM EDT Tue Sep 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...

At 508 PM EDT, a severe thunderstorm was located over Kissimmee,
moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kissimmee, Saint Cloud, Buena Ventura Lakes, East Lake Toho, and West
Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8145 2835 8128 2813 8129 2819 8152
      2820 8152 2822 8153
TIME...MOT...LOC 2108Z 017DEG 14KT 2829 8140 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heil
894 
WWUS52 KMLB 102113
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
513 PM EDT Tue Sep 10 2024

FLC097-102122-
/O.EXP.KMLB.SV.W.0083.000000T0000Z-240910T2115Z/
Osceola FL-
513 PM EDT Tue Sep 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY
WILL EXPIRE AT 515 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2835 8145 2835 8128 2813 8129 2819 8152
      2820 8152 2822 8153
TIME...MOT...LOC 2112Z 017DEG 14KT 2827 8141 

$$

Heil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:00 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 10, 4:00 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Tue Sep 10 2024

.DISCUSSION...
Issued at 400 PM EDT Tue Sep 10 2024

Key Messages:

- Lingering frontal boundary across central Florida will continue
  high shower and storm chances, as well as a Marginal Risk of
  excessive rainfall through at least Wednesday.

- Threat for localized flooding issues will continue where heavier
  rainfall occurs, especially across urban, low-lying, and poor
  drainage areas.

Thru Tonight...Sea breeze pushing steadily inland will focus add'l
convection over the interior thru early eve with steering flow
pushing storms back toward the east coast south of the Cape.
Overnight, the focus for convective development should shift back
over the Atlc waters where the greater instability will be
located. There is a concern that one or more bands of heavy rain
may set up over the Atlc and push onshore portions of Brevard and
Volusia counties late tonight and early Wed. Some model guidance
have backed off this solution, instead focusing the heavy rain
threat just to the north across NE FL. Nonetheless, deep moisture
combined with an increase in low level convergence along or near
the front should produce a locally heavy rain threat somewhere
along the coast from Brevard northward.

Wed-Thu (modified)...Weak frontal boundary will remain draped
across central Florida on Wednesday then is forecast to become a
warm front Thursday as TC Francine moves NE from the central Gulf
coast. Higher moisture will remain over east central Florida
through the time period, with forecast PW values around 2.0-2.4".
This will support scattered to numerous showers and lightning
storms each afternoon and evening. The main concern with these
storms will continue to be locally heavy to excessive rainfall,
leading to additional flooding issues with any slow moving or
repeated rounds of heavier showers and storms. Additional storm
threats will also include gusty winds and lightning strikes. The
Weather Prediction Center (WPC) has maintained all of east
central Florida in a Marginal Risk for excessive rainfall for
Wednesday. Near seasonable max temps in the upper 80s/near 90
except holding in the mid 80s along the Volusia coast. A little
stronger east winds will produce breezier conds along the Volusia
coast north of the stalled front.

Fri-Mon (previous)... The frontal boundary draped across north-
central Florida is forecast to lift northward out of the local
area into early weekend. Latest guidance shows the deeper moisture
will begin to shift southward into late weekend as the remnants
of Francine moves into the Midwest, pushing drier air into the
local area from the north. Forecast PW values ranging from
1.2-1.58" from Cape Canaveral to Kissimmee northward, and 1.8-2.1"
southward by late weekend and into early next week. This will
continue to support Scattered to numerous showers and storms in
the afternoon and evening through early next week. PoP 60-70
percent areawide through Saturday. Highest rain chances (PoP 60s
percent) going into late weekend will then be confined across the
Treasure Coast and Okeechobee county. Rain chances then decrease
slightly going into early week as the drier air filters across the
area, with PoP 40-50 percent areawide. Afternoon highs will be
slightly warmer than previous days, with highs in the upper 80s to
low 90s. Overnight lows will continue to be in the low to mid
70s.

&&

.MARINE...
Issued at 400 PM EDT Tue Sep 10 2024

The stationary frontal boundary is forecast to remain draped E-W
across central FL and the adjacent Atlc waters thru Wed then
gradually lift northward and become stationary just north of the
waters late week into the weekend. Low pressure is forecast to
develop along the front offshore the GA/SC coast this weekend. Deep
moisture will remain over the area thru late week then some
relatively drier air will move into the area this weekend. Onshore
flow will remain through the period. A tighter pressure gradient
across the Volusia waters will support up to 15 knots and up to 10
knots across the southern waters Wed-Thu. Seas 3-5ft Wednesday
will slowly subside to 3-4ft by Friday and persist this weekend.

&&

.AVIATION...
(18Z TAFs)
Issued at 141 PM EDT Tue Sep 10 2024

Low confidence in convective evolution due to multiple/chaotic
boundary interactions, but can generally expected ISO SHRA to
persistent through the TAF period, becoming SCT-NUM from the late
afternoon through the early overnight. Timing in TAFs reflects a
combination of highest chances and persistence, but will likely
need short-fused AMDs and TEMPOs once again this afternoon once
SHRA/TSRA gets going. Deep convection expected to diminish by
around 00Z, but debris -SHRA could continue to 06Z or later.
Primary TSRA impacts will be VIS reductions all the way down to
LIFR, but generally MVFR-IFR, and MVFR CIGs that could drop to IFR
in persistent +TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  86  76  87 /  60  70  60  70
MCO  76  89  76  88 /  50  70  40  70
MLB  76  88  76  89 /  70  70  60  60
VRB  75  89  76  89 /  70  70  60  70
LEE  76  89  76  89 /  30  70  30  70
SFB  76  87  76  88 /  50  70  40  70
ORL  76  89  76  89 /  50  70  40  70
FPR  75  89  76  89 /  60  70  60  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

DISCUSSION...Kelly
AVIATION...Haley
Hazardous weather outlook, Sep 10, 11:15 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1115 AM EDT Tue Sep 10 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-102130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1115 AM EDT Tue Sep 10 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms will develop
into the afternoon and evening hours. Showers and storms will
develop by late morning along the coast before shifting across the
interior into the afternoon and early evening. Lingering showers
and storms will then push back towards the coast into late
evening. Storms will generally move north to northeast around 10
to 15 mph, with some storms being able to push offshore. Main
storm threats will be gusty winds up to 40 mph, occasional to
frequent lightning strikes and torrential downpours.

.EXCESSIVE RAINFALL IMPACT...
Any slow moving or repeated rounds of heavier showers and storms
will be capable of producing heavy rainfall of 2 to 4 inches, with
locally higher amounts of up to 5 to 6 inches possible. These high
rainfall amounts could lead to additional localized flooding
concerns of urban, low lying, and poor drainage areas. Locations
that have already received substantial rainfall the last few days
will be more susceptible to flooding.

.EXCESSIVE HEAT IMPACT...
Heat and high humidity today will combine to produce peak
afternoon heat indices of 100 to 105 degrees, leading to a
Minor HeatRisk.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk for dangerous rip currents will exist at all
central Florida Atlantic beaches. Always swim near a lifeguard,
and never swim alone.

.RIVER FLOOD IMPACT...
The Saint Johns River near Astor is forecast to remain in Minor
Flood Stage through late week due to light north to northeast winds
and periods of locally heavy rainfall. Levels will hover near
2.8 feet, but could spike higher briefly with heavy downpours.
The potential exists for additional rises if persistent locally
heavy rainfall develops over the basin, and could reach Moderate
Flood Stage if this occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered to numerous showers and lightning storms are forecast each
afternoon and evening through at least late week. Locally heavy
to excessive rainfall leading to additional localized flooding,
cloud to ground lightning and gusty winds will remain the primary
threats.

Heat and humidity will produce peak heat indices as high as 100 to
105 through mid week, mainly from southern Brevard County to
Okeechobee County southward.

At least a Moderate risk of dangerous rip currents is expected to
continue at the beaches through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly/Watson

In the hours before

Special weather statement, Sep 10, 4:45 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
445 PM EDT Tue Sep 10 2024

FLZ045-053-102115-
Osceola FL-Orange FL-
445 PM EDT Tue Sep 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES THROUGH 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orlando International Airport, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Buena Ventura Lakes, and East Lake
Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2850 8142 2845 8123 2816 8127 2824 8154
      2826 8156
TIME...MOT...LOC 2045Z 017DEG 14KT 2841 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:52 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie113 min
Sep 10, 4:45 PM EDTSpecial Weather StatementMLBOrange30 min
Sep 10, 4:59 PM EDTSpecial Weather StatementMLBOkeechobee46 min
Sep 10, 5:12 PM EDTSpecial Weather StatementMLBOsceola33 min
Sep 10, 5:29 PM EDTAreal Flood AdvisoryMLBOrange, Osceola2 hr
Sep 10, 5:41 PM EDTAreal Flood AdvisoryMLBOkeechobee2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.